So many questions

Discussion in 'Open Topic (General)' started by newbs, May 6, 2009.

  1. newbs

    newbs New Member

    greetings to everyone. I have so many questions so will limit to a few. if I do not have miniaturization, does that mean I do not have androgenetic alopecia? I am loosing hair for almost 2 years now. I have long hair and new ones came in this year but now I am also loosing short hairs too. Have had so many test, blood work, cat scans etc. all normal except very high dhea but dheas is normal. Also, I started taking prilosec just prior to hair loss. Thought it was from that so stopped. Hair loss continued so started up aain with prilosec. Hair loss continued, and after stopping and starting the meds, I started Dec. 1 with cimitidine/tagamet as i thought it would help with the hair loss. But since mid march, hair loss is increasing. Doubled my cimitidine dose Feb & March. Now hair loss is more so just the meds 5 days ago. my hair loss has never completely stopped in the 2 years since it started. Just slowed down at certain times. best months where Jen., and Feb. Same with last year.Then in May of both years, huge hair loss. I don' know what to make of it. Is it the dhea? is it the meds/ Maybe i don't stay off them long enough to make sure. I have been to 3 Derm., and will now see my third Endo. No one has helped. I will be 61 in 1 week so maybe estrogen? But I went through 6 years of post menapause with no hair loss. Can it start anytime from low estrogen. Sorry to rant on and on. I am so miserable and feel like i'm running in circles, leaving my hair behind me. Any help is so appreciated. Has anyone else here had hair loss from acid reducer meds? :confused:
  2. Women's Hair Loss Project

    Women's Hair Loss Project Administrator Staff Member

    Hi grankat -

    I am not a doctor so this is really my opinion and my understanding from what I have read over the years.

    You asked " if I do not have miniaturization, does that mean I do not have androgenetic alopecia?" I think miniaturization is part of the defining aspect of androgenetic alopecia, and what dramatically separates it from a Chronic telogen effluvium. Again, I could definitely be wrong, but this is what I think

    While I didn't see hair loss as a documented as a side effect of Prilosec on drugs.com (which usually has the same information contained in those not so handy little inserts you get with the drug), there are still plenty of people online attributing their hair loss to taking that drug. One would assume that once stopping the offending medication that any hair loss would return, but unfortunately this is not always the case. I don't think I've ever read any satisfactory explanation as to why this occurs, but it does. For some women it's like their androgenetic alopecia switch got flipped on. That is my case in the taking of the birth control pill Loestrin FE, at age 21 my switch got flipped.

    Cimitidine/Tagament - *any* drug that is used to treat hair loss can potentially cause it to shed more, initially. The shedding is often to referred to as the "dread shed," it is *suppose* to stop shedding and start improving, regrowing any of that hair lost from that shed and helping to stop the progression of further loss and in some cases regrowing hair as well. Many times the possibility of this shedding inhibits men and women from starting treatment.

    I am not a doctor so I can't say what exactly your hair loss can be attributed to, it could be age, loss of estrogen, it could be the use of Prilosec -- it could have temporarily been worsened by Cimitidine, it could be your dhea, or it could be none of the above. Based on what you wrote I would guess (again this is just an opinion and a guess I'm not a doctor) that it sounds like Prilosec could be the offender. You never wrote the date you started Priolsec and the date you stopped and then again started up again. It takes quite sometime for your body to begin responding to the starting up or stopping of a medication in terms of your hair loss. I think 6 Months to a Year. So if I began a medication to treat my hair loss I think I would have to at least give it a year to see if actually worked, same is true for stopping a medication you think caused it.

    I think narrowing it down is going to require a little bit of investigative work on your part and you are definitely going to need to enlist the help of a *competent* physician who is knowledgable in treating women's hair loss.

    Your last question asked if it could be estrogen, even if you made it through 6 years of post menopause with no hair loss. I cannot answer that question definitively, but I do know one thing about hair loss, it's totally unpredictable, so it's possible.

    I am so sorry you are going through this. I know the pain it causes, and I've lived with it for nearly a decade now. It certainly isn't easy going through your 20's dealing with this, and now I am going through my 30's wondering how much time I have left before my secret is completely exposed and cannot be hidden any longer. I spend a lot of time preparing myself mentally. Becoming comfortable with the fact that it is OK to wear hair, it is OK to not have hair -- and our beauty doesn't lie on our heads. You are not alone in your struggles and I understand what you are going through. Big Hugs! xoxo :>
  3. finaleofseem

    finaleofseem New Member

    i just wanted to agree with what was posted above me -- I also think that miniaturization is the defining mark of AGA, as opposed to a Chronic TE. I know that this is what they look for in a scalp biopsy to distinguish between the two, at least.

    I'm so sorry you're dealing with loss. I don't know anything about Prilosec, but many medications can cause hair loss. Sometimes it triggers loss we are genetically prone to -- other times, it will eventually settle down on its own and the hair will grow back. I know that my mother had a TE after taking an antidepressant, and it took several months for her hair to stop shedding, even after she no longer took the drug.

    I hope someone can give you answers. Maybe the third endo will be the charm?
  4. kawawa

    kawawa New Member

    I want to say somthing about miniaturization. I think it is somehthing that we should watch closer. I did not know how this hair loss thing works eithers.
    When I was young I had these great hair roots but now I can barely even see a root when my hair falls out. I also have the scarring alopecia. I developed this about 6 years ago. I have never had a diagnosis, but it is very apparent that I have some sort of permanant hair loss.

    I had chronic heartburn for years and took a million tums. I is interesting my heartbun started the exact same time that my hair loss started. I always thought they may be connected because I had no other health problems, but I just don't know. I did quit the meds for about 10 months once and that was so awful. Welcome the the forum.